Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 4:12 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 4:12 PM CDT (21:12 UTC)
- Expired
- May 17, 2017, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 46 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:29 PM CDT | HAIL 1 | Houston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WUUS53 KARX 172112
SVRARX
MNC045-055-172200-
/O.NEW.KARX.SV.W.0068.170517T2112Z-170517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
412 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Houston County in southeastern Minnesota...
Eastern Fillmore County in southeastern Minnesota...
* Until 500 PM CDT
* At 412 PM CDT, a severe thunderstorm was located over Spring Grove,
or 10 miles west of Caledonia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Houston and Rushford around 435 PM CDT.
Other locations impacted by this severe thunderstorm include Rushford
Village, Mound Prairie, Money Creek, Highland and Newburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...and southeastern Minnesota.
LAT...LON 4385 9181 4385 9139 4350 9161 4350 9206
TIME...MOT...LOC 2112Z 203DEG 33KT 4358 9169
HAIL...1.00IN
WIND...60MPH
$$
JSB2 follow-up statements
358
WWUS53 KARX 172129
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
429 PM CDT WED MAY 17 2017
MNC045-055-172200-
/O.CON.KARX.SV.W.0068.000000T0000Z-170517T2200Z/
Houston MN-Fillmore MN-
429 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN HOUSTON AND EASTERN FILLMORE COUNTIES...
At 429 PM CDT, a severe thunderstorm was located over Houston, or 8
miles northwest of Caledonia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
western Houston and eastern Fillmore Counties, including the
following locations: Rushford Village, Mound Prairie, Money Creek,
Highland and Newburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...and southeastern Minnesota.
LAT...LON 4385 9181 4385 9139 4350 9161 4350 9206
TIME...MOT...LOC 2129Z 203DEG 33KT 4373 9160
HAIL...1.00IN
WIND...60MPH
$$
JSB534
WWUS53 KARX 172149
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
449 PM CDT WED MAY 17 2017
MNC045-172158-
/O.CAN.KARX.SV.W.0068.000000T0000Z-170517T2200Z/
Fillmore MN-
449 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FILLMORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota.
LAT...LON 4385 9139 4358 9156 4367 9173 4385 9173
TIME...MOT...LOC 2148Z 200DEG 48KT 4380 9158
$$
MNC055-172200-
/O.CON.KARX.SV.W.0068.000000T0000Z-170517T2200Z/
Houston MN-
449 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN HOUSTON COUNTY...
At 448 PM CDT, a severe thunderstorm was located near Houston, or 12
miles north of Caledonia, moving north at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota.
LAT...LON 4385 9139 4358 9156 4367 9173 4385 9173
TIME...MOT...LOC 2148Z 200DEG 48KT 4380 9158
HAIL...1.00IN
WIND...<50MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:41 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 17, 1:41 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 141 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed May 17 2017 Main taf concerns are thunderstorms at both RST/LSE taf sites this afternoon into this evening...then the potential for IFR/MVFR conditions after 06z Thursday. Low pressure pushing into western Iowa is expected to spread a couple of rounds of showers/thunderstorms into the area this afternoon into this evening. Large hail and damaging winds are possible with the thunderstorms at both taf sites late this afternoon into this evening. Timing/placement of each individual band of showers/thunderstorms moving into the taf sites will be tricky. At this time...have introduced vicinity thunderstorms through this evening at both RST/LSE taf sites...with a tempo group late this afternoon into early evening hours to cover the timing of one of the convective bands. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Special weather statement, May 17, 2:48 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
248 PM CDT WED MAY 17 2017
WIZ042>044-172015-
Juneau-Adams-Monroe-
248 PM CDT WED MAY 17 2017
...A STRONG THUNDERSTORM WILL AFFECT JUNEAU...ADAMS AND EAST CENTRAL
MONROE COUNTIES...
At 247 PM CDT, strong thunderstorms were located over Adams and
Juneau counties in central Wisconsin. The strongest thunderstorm was
located near New Lisbon, or 11 miles north of Mauston, moving
northeast at 45 mph.
Winds in excess of 40 mph and hail up to quarters are possible with
this storm.
This storm will be near...
Necedah and Dellwood around 255 PM CDT.
New Rome around 315 PM CDT.
Other locations impacted by this storm include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Camp Douglas.
LAT...LON 4364 8992 4369 9031 4373 9031 4373 9033
4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 1947Z 218DEG 40KT 4396 9017
JSBSpecial weather statement, May 17, 2:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 PM CDT WED MAY 17 2017
IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
250 PM CDT WED MAY 17 2017
...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...
At 245 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the storms are...
large hail...damaging winds...and tornadoes.
Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.
Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.
Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.
LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238
DABSpecial weather statement, May 17, 3:02 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED MAY 17 2017
IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
302 PM CDT WED MAY 17 2017
...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...
At 300 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the strongest storms are...
large hail...damaging winds...and tornadoes.
Many storms will be capable of dime sized hail and wind gusts of 40-
50 mph.
Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.
Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.
Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.
LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238
DABLocal storm report, May 17, 3:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 4 W PRESTON 43.67N 92.16W
05/17/2017 M55 MPH FILLMORE MN AWOS
&&
SHEALocal storm report, May 17, 3:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL FORT ATKINSON 43.14N 91.93W
05/17/2017 E0.25 INCH WINNESHIEK IA LAW ENFORCEMENT
&&
CJALocal storm report, May 17, 4:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 4 SW RIDGEWAY 43.26N 92.05W
05/17/2017 E60 MPH WINNESHIEK IA 911 CALL CENTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 52 min |
| May 16, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 37 min |
| May 16, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 40 min |
| May 16, 11:17 PM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 4 hr |
| May 17, 11:33 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Winona | 57 min |
| May 17, 12:09 PM CDT | Special Weather Statement | ARX | Houston | 51 min |
| May 17, 2:50 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 115 min |
| May 17, 3:02 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 103 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 40 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 38 min |
| May 17, 5:10 PM CDT | Areal Flood Advisory | ARX | Winona | 50 min |
| May 17, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 40 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.